Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 17, NWS Columbia, SC

April 10, 2009Columbia County, McDuffie County, Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Apr 10, 2009, 9:48 PM EDT for Columbia County, McDuffie County, Richmond County, Georgia. It was in force for 42 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2009, 9:48 PM EDT (01:48 UTC)
Expired
Apr 10, 2009, 10:30 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Columbia County, GA, McDuffie County, GA, Richmond County, GA

The radar

The Columbia radar (KCAE), 105 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 9:50 PM EDTTSTM WND DMG3 Sse Thomson, GATREES DOWN ON MAY ROAD.
Apr 10, 9:50 PM EDTTORNADO2 Wsw Augusta, GATORNADO ON GROUND REPORTED BY HAM RADIO OPERATOR NEAR BOBBY JONES XPWY AND GORDON HWY
Apr 10, 9:50 PM EDTTORNADOGrovetown, GAPOSSIBLE TORNADO REPORTED BY GROVETOWN POLICE.
Apr 10, 10:30 PM EDTTSTM WND DMG4 N Harlem, GAPOWERLINES AND TREES DOWN COUNTY WIDE.
Apr 10, 10:30 PM EDTTSTM WND DMGGrovetown, GALARGE TREE DOWN ON RAILROAD AVE
Apr 10, 10:30 PM EDTHAIL 1.75Evans, GAMARBLE TO GOLF BALL SIZED HAIL ON VEHICLES.
Apr 10, 10:38 PM EDTTSTM WND DMG5 W Augusta, GAPOSSIBLE TORNADO VICINITY OF BARTON CHAPEL ELEMENTARY SCHOOL ON BARTON CHAPEL RD IN RICHMOND COUNTY. STRUCTURAL DAMAGE. POWER LINES DOWN. METAL ROOFIING MATERIAL TWISTED IN TREES. INJURED PEOPLE BEING TREATED ON THE SCENE. POSSIBLE TORNADO ON COLUMBIA COUNTY A

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 6:31 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2009-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2009-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 110148
SVRCAE
GAC073-189-245-110230-
/O.NEW.KCAE.SV.W.0017.090411T0148Z-090411T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
948 PM EDT FRI APR 10 2009

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA
  MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
  COLUMBIA COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 1030 PM EDT

* AT 946 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  THOMSON...AND MOVING EAST AT 55 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE HARLEM...GROVETOWN...
  FORT GORDON...EVANS...MARTINEZ AND AUGUSTA

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT SATURDAY MORNING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 100 AM EDT SATURDAY MORNING FOR EAST
CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3363 8220 3355 8204 3353 8201 3338 8193
      3337 8194 3335 8194 3335 8192 3333 8191
      3333 8190 3332 8189 3335 8253 3361 8265
TIME...MOT...LOC 0147Z 267DEG 46KT 3345 8257

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 7:22 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 10, 7:22 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
722 PM EDT FRI APR 10 2009

.SYNOPSIS...
LOW PRESSURE MARCHING ACROSS THE CENTRAL MISSISSIPPI VALLEY WILL
PUSH A COLD FRONT ACROSS THE AREA TONIGHT. SHOWERS AND
THUNDERSTORMS WILL DEVELOP AND CONTINUE THIS EVENING INTO THE
OVERNIGHT HOURS...WITH THE POTENTIAL FOR SOME SEVERE THUNDERSTORMS. ON
SATURDAY THE LOW WILL MOVE EAST OF THE REGION WITH HIGH PRESSURE
BUILDING IN FOR SATURDAY THROUGH SUNDAY. THE NEXT LOW PRESSURE
WILL ARRIVE EARLY MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR CURRENTLY SHOWING CONVECTION MOVING NORTHEAST ACROSS THE
UPSTATE. EXPECT THE BULK OF THIS ACTIVITY TO REMAIN NORTHWEST OF
THE MIDLANDS THIS AFTERNOON. AIRMASS STILL STABLE ACROSS THE AREA
BUT EXPECT INCREASING INSTABILITY TO DEVELOP LATER THIS AFTERNOON.
DEGREE OF MOISTURE ADVECTION INTO THE REGION APPEARS TO BE A
POSSIBLE LIMITING FACTOR FOR SEVERE THUNDERSTORMS. BEST MOISTURE
ADVECTION AHEAD OF APPROACHING COLD FRONT MAY REMAIN WEST OF THE
AREA. DEEP LAYER SHEAR ALREADY DEVELOPING ACROSS THE AREA. MAIN
SEVERE WEATHER THREAT DURING THE EVENING PERIOD AND POSSIBLY INTO
THE EARLY MORNING HOURS ON SATURDAY. WILL KEEP CHANCE POPS FOR THE
REST OF THE AFTERNOON...INCREASING TO HIGH CHANCE/LIKELY FOR THE
EVENING...AND BACK TO CHANCE POPS 06Z-10Z. LAKE WIND ADVISORY WILL
REMAIN IN EFFECT UNTIL 6 AM SATURDAY MORNING.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
COLD FRONT WILL MOVE THROUGH THE WESTERN MIDLANDS AROUND MIDNIGHT
AND PUSH OFFSHORE BY AROUND 12Z. HIGH PRESSURE WILL BUILD IN SATURDAY
AFTERNOON AND EVENING. SUNDAY AND SUNDAY NIGHT WILL BE DOMINATED
BY HIGH PRESSURE ALTHOUGH THE PRESSURE GRADIENT OVER THE REGION
WILL KEEP THE WINDS IN THE 10 TO 15 MPH RANGE AND SLIGHTLY HIGHER
OVER AREA LAKES. MAINLY NEUTRAL OR WEAK CAA SATURDAY BEHIND THE
FRONT SO EXPECT MAX TEMPS TO RANGE FROM THE MID TO UPPER 70S MOST
LOCATIONS. SLIGHTLY COOLER TEMPS SUNDAY WITH WEAK CAA AS HIGH
PRESSURE BUILDS IN.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
PATTERN TO REMAIN ACTIVE FOR THE LONG TERM WITH THE NEXT SYSTEMS
MOVING THROUGH THE REGION ON MONDAY/MONDAY NIGHT AND LATE THURSDAY
INTO FRIDAY. MODELS REMAIN IN GOOD AGREEMENT WITH DIFFERENCES IN
TIMING AND TRACK AT THE END OF THE PERIOD. AS SUCH FEW CHANGES
MADE TO THE LONG TERM FORECAST...MAIN CHANGES TO ADJUST SKY COVER
AND TEMPERATURES.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS AND THUNDERSTORMS MOVING ACROSS THE UPSTATE OF SOUTH
CAROLINA AT 23Z. EXPECT BULK OF THESE STORMS TO REMAIN TO THE NORTH
AND WEST OF TAF SITES. MAINLY MID LEVEL CEILINGS THROUGH THE EARLY
EVENING PERIOD. GUSTY WINDS 20 TO 25 KTS WILL CONTINUE FROM THE
SOUTH-SOUTHWEST. COLD FRONT APPROACHING THE REGION AFTER MIDNIGHT.
SQUALL LINE POSSIBLE AHEAD OF FRONT MAINLY FROM 01Z TO 08Z.
CEILINGS/VSBY MAY BE REDUCED BRIEFLY TO MVFR IN THUNDERSTORMS.
EXPECT FRONTAL PASSAGE BEFORE 12Z WITH VFR CONDITIONS FROM 10Z UNTIL
THE END OF THE TAF PERIOD.

EXTENDED AVIATION OUTLOOK...NEXT LOW PRESSURE SYSTEM AFFECTING THE
REGION MONDAY INTO TUESDAY, BRINGING A CHANCE OF CIGS/VSBY
RESTRICTIONS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 6 AM EDT SATURDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 6 AM EDT SATURDAY FOR GAZ040-063>065-
     077.

&&

AVIATION...10
Hazardous weather outlook, Apr 10, 9:34 PM EDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
934 PM EDT FRI APR 10 2009

GAZ077-SCZ015-016-022-027>031-035>038-041-110930-
BURKE-LANCASTER-CHESTERFIELD-KERSHAW-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
934 PM EDT FRI APR 10 2009

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...
...TORNADO WATCH 136 IN EFFECT UNTIL 1 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ040-063>065-SCZ018-020-021-025-026-110930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-MCCORMICK-NEWBERRY-FAIRFIELD-
EDGEFIELD-SALUDA-
934 PM EDT FRI APR 10 2009

...LAKE WIND ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...
...TORNADO WATCH 135 IN EFFECT UNTIL 1 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 10, 9:17 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
917 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     3 SE MOUNT CARMEL       33.97N 82.47W
04/10/2009                   MCCORMICK          SC   COUNTY OFFICIAL

            TWO TRES DOWN ON HYW 81 NEAR WILLINGTON

0840 PM     HAIL             2 N MCCORMICK           33.94N 82.29W
04/10/2009  E0.75 INCH       MCCORMICK          SC   COUNTY OFFICIAL

            PENNY SIZED HAIL ON CHESTNUT RD NR MCCORMICK

&&

KILMER
Local storm report, Apr 10, 9:20 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
920 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HAIL             SILVERSTREET            34.22N 81.71W
04/10/2009  E0.50 INCH       NEWBERRY           SC   AMATEUR RADIO

            MARBLE SIZED HAIL REPORTED IN SILVERSTREET BY HAM RADIO
            OPERATOR

&&

KILMER
Local storm report, Apr 10, 9:27 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
927 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HAIL             8 WNW SALUDA            34.05N 81.89W
04/10/2009  E1.00 INCH       SALUDA             SC   LAW ENFORCEMENT

            QUARTER SIZED HAIL NEAR FRUIT HILL RD

0917 PM     HAIL             5 SSW SILVERSTREET      34.15N 81.74W
04/10/2009  E0.88 INCH       SALUDA             SC   STORM CHASER

            NICKEL SIZED HAIL REPORTED BY STORM SPOTTER

&&

KILMER
Special weather statement, Apr 10, 9:31 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
931 PM EDT FRI APR 10 2009

SCZ015-021-022-110230-
FAIRFIELD-KERSHAW-LANCASTER-
931 PM EDT FRI APR 10 2009

...A STRONG THUNDERSTORM WAS AFFECTING FAIRFIELD...KERSHAW AND
LANCASTER COUNTIES...

AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN YORK...CHESTER AND NEWBERRY COUNTIES MOVING
EAST AT 45 MPH. THESE STORMS WILL MOVE THROUGH LANCASTER...FAIRFIELD
AND KERSHAW COUNTIES BETWEEN 930 PM AND 1030 PM.

WINDS 40 TO 50 MPH AND MARBLE SIZE HAIL ARE EXPECTED WITH THESE
STORMS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

SJN
Local storm report, Apr 10, 9:35 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
935 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     HAIL             ESE JOHNSTON            33.83N 81.80W
04/10/2009  E0.88 INCH       EDGEFIELD          SC   PUBLIC

            NICKEL SIZED HAIL COVERING PARKING LOT AT QUICK STOP IN
            JOHNSTON

0930 PM     HAIL             PROSPERITY              34.21N 81.53W
04/10/2009  E0.75 INCH       NEWBERRY           SC   AMATEUR RADIO

            REPORTED BY HAM RADIO OPERATOR

&&

KILMER
Local storm report, Apr 10, 9:48 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
948 PM EDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             RIDGE SPRING            33.85N 81.66W
04/10/2009  E0.88 INCH       SALUDA             SC   EMERGENCY MNGR

            NICKEL SIZED HAIL COVERING GROUND 1-2 INCHES DEEP

0945 PM     TSTM WND DMG     SALUDA                  34.00N 81.77W
04/10/2009                   SALUDA             SC   EMERGENCY MNGR

            MULTIPLE TREES DOWN COUNTY WIDE.

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:29 PM EDTSevere Thunderstorm WarningCAELincoln46 min
Apr 10, 10:30 PM EDTTornado WarningCAEColumbia, Richmond30 min
Apr 10, 11:05 PM EDTSevere Thunderstorm WarningCAEBurke40 min
Apr 10, 11:19 PM EDTTornado WarningCAEBurke56 min
Apr 10, 11:22 PM EDTAreal Flood AdvisoryCAEBurke, Richmond113 min
Apr 11, 12:19 AM EDTTornado WarningCAEBurke41 min
Apr 11, 12:54 AM EDTSevere Thunderstorm WarningCAEBurke51 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.